Minnesota, 2024

Hail and Damaging Winds in Minnesota, July 13, 2024

July 13, 2024 · NWS FGF · 10 events in 3 counties and zones

Moderate to strong instability combined with sufficient shear and several shortwave troughs created chances for strong to severe storms. Hail, wind gusts, and reported tornadoes occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Moderate to strong instability combined with sufficient shear and several shortwave troughs created chances for strong to severe storms. Hail, wind gusts, and reported tornadoes occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 13, 5:05 PM CST, 20 minutes earlier. Its key messages:

  • Ongoing heat impacts will continue through early evening today. Impacts will be highest for heat sensitive or vulnerable groups and anyone without effective cooling or hydration.
  • There is a level 2 out of 5 risk for severe thunderstorms across northwest Minnesota and southeast North Dakota. A level 1 out of 5 risk exists in northeastern North Dakota.
  • There is a level 2 out of 5 risk for severe thunderstorms Sunday night into Monday morning.
Area forecast discussion, Jul 13, 5:05 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
Issued by National Weather Service Dodge City KS
605 PM CDT Sat Jul 13 2024

.KEY MESSAGES...

- Ongoing heat impacts will continue through early evening
  today. Impacts will be highest for heat sensitive or
  vulnerable groups and  anyone without effective cooling or
  hydration.

- There is a level 2 out of 5 risk for severe thunderstorms
  across northwest Minnesota and southeast North Dakota. A level
  1 out of 5 risk exists in northeastern North Dakota.

- There is a level 2 out of 5 risk for severe thunderstorms
  Sunday night into Monday morning.

&&

.DISCUSSION...
Issued at 341 PM CDT Sat Jul 13 2024

...Synopsis...

The large scale pattern will continue to feature mid/upper ridging
continuing over southwest US/Great Basin, while westerly flow in the
Northern Plains transitions to north-northwest flow behind a
mid/upper trough later Sunday night into Monday. The shift in flow
will bring much cooler (mild) temperatures back to the region, while
overall precipitation chances diminishing as drier/more stable air
moves in place. There could still be some fast moving waves in that
type of pattern but consensus shows very low potential for wetting
precipitation after Monday.

...Severe weather potential today and tonight...

Forcing mechanisms that could help initiate convection will continue
to be the biggest question which reflects the large spread in CAMs
coverage through this evening, lowering confidence in location of
impacts at any one location. Current features of interest are weak
low pressure near southeast ND, several older outflow boundaries
in MN and a well defined frontal zone (cold front)/theta-e axis to
our northwest where much more agitated CU has been in place and
farther north in Canada several supercells have developed. If
initiation takes place the environment features high CAPE, high
moisture. THere are reasonable amounts of effective and 0-3km shear
(30-35kt), and this would support severe organization and the
potential for supercells. Cold pool interactions would likely be
necessary for higher coverage/clustering and wet microbursts and
large hail may remain the primary threats though there are areas
where low level veering could support a limited tornado
threat. It is an event that could end up with isolated or very
little in the way of severe convection, or scattered/higher
impact severe impacts and ultimately we will need to monitor
trends through the evening. By later tonight an MCS may track to
our southwest, but there is much more consistency on this
remaining southwest of our CWA now (a few outliers show it near
southeast ND during the 3-6am period but these were older runs.

...Severe weather potential Sunday afternoon into Monday morning...

Unlike today, we actually have a period of organized forcing to
track as a mid/upper low and stronger cold front drop south into the
region out of Canada Sunday evening into Monday morning, with much
higher shear but not as extreme instability. The combination should
support the potential for supercells or clusters/MCS development.
As drier/more stable air quickly filters into the region behind the
front the severe threat may actually diminish based on latest
guidance as the frontal zone scours out our CWA. There could still
be a window for ongoing severe weather during the Monday morning
hours if the cold front is a bit slower in our east-southeast.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 551 PM CDT Sat Jul 13 2024

As a shortwave trough moves through the FGF CWA, thunderstorm
development is expected, especially along the cold front the MN/ND
border, potentially impacting FAR and BJI TAF sites between 1Z-4Z.
Uncertainty in exact coverage and location remains. VFR
conditions are expected to prevail for all terminals, but brief
MVFR and IFR conditions are possible as a result of these
thunderstorms. After this storm system moves through, winds are
expected to be light and variable through the rest of the TAF
period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...DJR
AVIATION...KBJ
Hazardous weather outlook, Jul 13, 6:50 AM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
750 AM CDT Sat Jul 13 2024

MNZ001-004>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016-
024-026>029-054-141300-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-East Otter Tail-Wadena-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Western Walsh-
750 AM CDT Sat Jul 13 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms today
into tonight. The main hazards will be hail to 2 inches, 70 mph
wind gusts.  Tornado is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday...Level 2 out of 5 Severe Thunderstorm Risk for strong
winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ002-003-029-030-040-NDZ030-038-039-049-052-053-141300-
Norman-Clay-Wilkin-West Otter Tail-Grant-Traill-Barnes-Cass-
Ransom-Sargent-Richland-
750 AM CDT Sat Jul 13 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A heat advisory is also in effect for this afternoon with heat
indicies expected to crest 100 degrees.

There is a level 2 out of 5 risk for severe thunderstorms today
into tonight. The main hazards will be hail to 2 inches, 70 mph
wind gusts. Tornado is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday...Level 2 out of 5 Severe Thunderstorm Risk for strong
winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jul 13, 5:06 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
606 PM CDT Sat Jul 13 2024

MNZ006-132345-
Lake Of The Woods MN-
606 PM CDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAKE OF THE WOODS
COUNTY THROUGH 645 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Arnesen, or 32 miles northeast of Roseau, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Arnesen, Lude, Birch Beach, Oak Island, Long Point, and Flag Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Minnesota.

&&

LAT...LON 4933 9486 4932 9481 4929 9482 4918 9479
      4912 9477 4909 9475 4891 9469 4890 9509
      4892 9509 4890 9512 4890 9519 4900 9523
      4900 9515 4929 9515 4936 9492
TIME...MOT...LOC 2305Z 257DEG 19KT 4908 9515

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Thomas

The radar

The Fargo/Grand Forks radar (KMVX), 105 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
July 13, 5:25 PM CST to 5:30 PM CST
Where
Polk County, 2.88 mi ENE of Winger
Measured
1 in hail
Reported by
Public
Coordinates
47.540, -95.920

Public reports quarter sized hail 3 miles east of Winger.

Thunderstorm Wind, Clay

When
July 13, 6:56 PM CST to 7:00 PM CST
Where
Clay County, 0.94 mi E of Felton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.080, -96.500

Roof taken off a shed near Felton. Time estimated from radar.

Thunderstorm Wind, Otter Tail

When
July 13, 8:05 PM CST to 8:10 PM CST
Where
Otter Tail County, Pelican Rapids
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.570, -96.080

Tree damage in the town of Pelican Rapids, time estimated from radar.

Hail, Otter Tail

When
July 13, 8:20 PM CST to 8:25 PM CST
Where
Otter Tail County, 3.6 mi ENE of Pelican Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.590, -96.010

Trained Spotter reports quarter sized hail.

Thunderstorm Wind, Otter Tail

When
July 13, 8:20 PM CST to 8:25 PM CST
Where
Otter Tail County, 3.6 mi ENE of Pelican Rapids
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.590, -96.010

Multiple trees down near Pelican Rapids, power outages as well.

Hail, Otter Tail

When
July 13, 8:48 PM CST to 8:53 PM CST
Where
Otter Tail County, Ottertail
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.430, -95.550

Trained spotter reports quarter sized hail in Ottertail, MN.

Hail, Otter Tail

When
July 13, 8:50 PM CST to 8:55 PM CST
Where
Otter Tail County, Fergus Falls
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
46.280, -96.070

Broadcast Media relays report of quarter sized hail in Fergus Falls.

Hail, Otter Tail

When
July 13, 9:09 PM CST to 9:14 PM CST
Where
Otter Tail County, 1.59 mi WNW of Ottertail
Measured
1 in hail
Reported by
Public
Coordinates
46.440, -95.580

An mPING report of quarter sized hail in Ottertail.

Thunderstorm Wind, Otter Tail

When
July 13, 9:09 PM CST to 9:14 PM CST
Where
Otter Tail County, 1.59 mi WNW of Ottertail
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.440, -95.580

An mPING report of trees uprooted and snapped from 1 west Ottertail.

Thunderstorm Wind, Otter Tail

When
July 13, 9:11 PM CST to 9:15 PM CST
Where
Otter Tail County, 0.96 mi E of Almora
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.250, -95.350

Broadcast Media relays a report of large trees blown down 1 mile east of Almora.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194367, 1194373, 1194374, 1194368, 1194375, 1194370, 1194371, 1194372, 1194376, 1194378.